Likes to post
- Rep Power
Medication and Atkins
A big hello heres a bit of my background have been on the Atkins diet on and off for 4 years to loose weight after childbirth. It works for me and I stick to it. Im female 32 5 foot 3 in height. My current weight is 10 stone 3 pound.
I can stick to the diet I dont cheat, understand how it works and generally have never had any issues with it. I started back on the diet 4 weeks ago after my birthday. I havent cheated and in Ketosis, drink loads and have bad breath so I know as such things are as they should be however in 4 weeks ive lost nothing and this week gained a pound. BMI is now 25.6
Now the only difference this time round from the other times is that im now taking an anti depressant called Fluoxetine given to me by my GP in a 20mg one a day tablet. Is this what could be causing it? The Gp need my BMI to go down to 24 to continue with me taking the contraceptive pill (sorry if TMI) I dont drink or smoke but as im over 30 im classed as high rish so that 1.6 of a BMI makes a massive difference.
I dont drive so walk everywhere and am a busy Mum of 3 so its not like im not active. I eat well and genuinally stick to the diet 100%. Can anyone please offer any advice. Ive mentioned Atkins to the Gp before who said it was rubbish and id be better off at Weight Watchers.
Id be happy to answer and questions and many thanks for any advice. May I wish you all well on your weight loss journey xx
Not sure I like the sound of your gp. I'm with several doctors for various things and they're far more of the opinion that BMI is - if not rubbish - then an unreliable measurement.
Do you have particular comorbidities that make taking the pill risky? Just confused as many many women over the age of 30 (and over the bmi of 30!) take it.
In fact just checked the official NHS guidelines which say the pill should not be taken if your BMI is over 40 and that being over 35 is a 'risk factor'. Now BMI of 40 is quite different to 26.
Am not a doctor though and don't take the pill (though I have done before and at a BMI over 30, but it was given as treatment for something else) and you may well have other issues - maybe the fluoxetine also increases risk?
A quick google of fluoxetine or Prozac and weight gain shows that the drug can be associated with both weight gain and with not losing weight despite dieting - there are a lot of posts around similar to yours from people struggling to lose weight on diets.
I personally take a lot of meds which, when I tried to carb count, came to a total of around 11g carbs so I'm stuck having that extra in my day but still lose ok so I suspect it may not be a specifically Atkins related problem but a dieting in general one, I'm afraid.
4 weeks on a diet that usually works well for you with no loss does suggest a problem.
If you're sure you're following Atkins as usual with no cheat days / carb creep etc (and if you want to post some daily menus I'll happily check them for you) then it -may- be worth doing something like weight watchers or calorie counting for a few weeks to
A) see if that works any better for you on these meds
B) show your doctor that - if not - you have at least tried things his way.
(I would also suggest possibly talking to a different GP about how big a risk factor being 0.6 of a BMI point above an arbitrary definition of healthy really is).
Good luck, whatever you choose to do.
Likes to post
- Rep Power
LOL I just wrote a lovly long reply and it vanished. Thanks for yours. The Drs only concern over the pill which I take is Microgynon is my BMI and age. I dont drink, smoke or take drugs so they all go in my favour. The reason im so keen to continue with my pill is that for the cover it gives me and that without it I have very bad periods.
I eat well on Atkins and have lost a lot with it before, then to have my children and come back to it. I genuinally do not cheat. Ib be happy to post up what ive beene ating starting from tom so we can have a look together to see if naything sticks out that I cannot see. I could go to calorie counting yes but I find it all a faff and that also as you come off Atkins you out on a little bit of water weight which I cannot afford to do either as ive got till the 28th to get to the BMI needed
Oh I totally understand why you want to stick with it - it's just your GPs advice that's thrown me a little. I can find advice saying you should be under BMI 30, and the page on the NHS site says under BMI 40 but nothing saying under 25.
There is a lot suggesting Prozac can make weight loss difficult, though.
Am very much not an expert so I put a note on my diary to see if anyone else has experience of this.
Definitely post up a few food diaries when you get the chance - if you're in ketosis then there can't be much wrong but it's worth checking - do you eat any Atkins products like bars or sugar free sweets at all? They can be stallers.
Likes to post
- Rep Power
No I dont eat sweets or bars. I do have a single glass of SF lemonade in the evening and is deff in Ketosis without a doubt. Im back with my Gp on the 28th so we shall see what she has to say then. Its such a easy diet to follow. I eat chicken, bacon, greens and salad. The only meat I dont eat if offal and that cause the thought of it makes me all yuk! If I do out like I seam to be going to a lot of funerals sadly later. It will be a cup of tea or small diet pepsi. All of these I have had before with no problems at all. I even used to have sweets before my last child but ive lost my sweet tooth now which seams to happen with Atkins.
My Dr did mention changing the type of Anti D as I dont think there helping. People would assume its my 3 little ones that make me a tad 'short' but it isnt both of my parents are very ill. I also look after my 2 nieces almost full time and the house is so tiny we all practically live on top of each other
Offal is carby anyway, surprisingly. Atkins says no more than one portion of it a day.
I have sf fizzy drinks too - they don't use the same sweeteners as things like the bars so they're generally fine. I really think it may be the anti - d that's causing the problem here, definitely mention to your doctor that you think you're having weight gain as a side effect from it when you see her. It's quite a common one with antidepressants. I used to be on prescription painkillers that made it completely impossible for me to lose weight. Obviously the most important thing is whether they work for your needs and help you cope. Xx
Likes to post
- Rep Power
Diet: low carb
Start Date: 1 January 2012
Start Weight: 19st2lb
Current Weight: 14st4lb
Goal Weight: 10st5lb
Start BMI: 46
Current BMI: 34.3
Goal BMI: 24.9
Total Weight Loss: 4st12lb
Weight to Lose: 3st13lb
% Lost 25.37%
I'm on some drugs which cause very strong weight gain problems ( quetiapine )... when i was eating normally and was on these drugs 5 years ago i piled on 5 stone in 3 months! Since i've been doing Atkins though i've been able to lose weight despite the drugs, although i think my losses are a little slow at times. Anyway, i'm wondering if your problem here is that you are not very much overweight at all, especially as BMI isn't that accurate you could already be at a healthy weight for your body or very close to it, i think those last few pounds usually come off very slow.
Likes to post
- Rep Power
Diet: Low Carb
Start Date: 1 sept 2012
Start Weight: 14st1.4lb
Current Weight: 11st4.4lb
Goal Weight: 10st7lb
Goal Date: 14 Feb 2013
Start BMI: 30.9
Current BMI: 24.8
Goal BMI: 23
Total Weight Loss: 2st11lb
Weight to Lose: 0st11.4lb
% Lost 19.76%
Hi, as most of you know, I am a Doctor and also a GP, I'm actually appalled by yr GP's comments at rubbishing Atkins, as there is still that myth flying around about Dr Atkins dying from his own diet, which we all know is complete bullsh*#t. I'm always discussing my diet and exercise "off the record" to my patients and love just having a chinwag about latest fitness fads etc. I guess I'm not the usual kind of GP tho.
Anyway, your risk of being on the pill is no different to anyone else at that age etc, you have to weigh up risk over benefit and smoking, alcohol, prev clots, high cholesterol, family history of breast cancers are what we look at. I'm 41 and stopped pill only a few yrs ago. As for anti depressants, the worst culprit is Mirtazipine which piles weight on, and we tend to keep it for the elderly to promote weight gain in dementia etc. all anti depressants can cause weight gain as when you look at how drugs work they normally need to bind to albumen which is a protein. What is Atkins?? Again it's risk over benefit, diet more important that low mood, panic disorder etc or is one driving the other and what do you need/want the most?
again your body is probably close to normal weight but you would still lose weight on reduced carbs, you'd find if or when you stop fluoxetine that your weight will crash too low, just something to think about.
Can you not increase exercise rather that low carb, or up your carbs to a higher lever ie: 50g/day if its the bloating you hate from carb excess, use low GI carbs as nuts, berries, lentils etc and up yr exercise instead. Exercise is a very very powerful mood enhancer and changes the "happy" hormones of serotonin to higher levels and faster that drugs can. Just a thought, as I don't know yr reason for taking AD's, but I'm doing 1-2hrs of exercise every day and I'm absolutely addicted, glowing and on a permanent buzz and I work full time, long hours and have a 4yr old to run round after. Anyway hope this helps in some small way xx
SEO by vBSEO 3.6.0 ©2011, Crawlability, Inc.